deposit_your_work

A Limitation of the Kernel Method for Joint Distributions of Arbitrary Variables

Files in this item

Files Size Format View
Bar1996Feb1ALimitatio.PDF 329.7Kb application/pdf Thumbnail
Bar1996Feb1ALimitatio.PS 121.2Kb application/postscript View/Open

Show full item record

Item Metadata

Title: A Limitation of the Kernel Method for Joint Distributions of Arbitrary Variables
Author: Baraniuk, Richard G.
Type: Journal Paper
Keywords: joint distributions; arbitrary physical quantities
Citation: R. G. Baraniuk, "A Limitation of the Kernel Method for Joint Distributions of Arbitrary Variables," IEEE Signal Processing Letters, vol. 3, no. 2, pp. 51-53, 1996.
Abstract: Recently, Cohen has proposed a construction for joint distributions of arbitrary physical quantities, in direct generalization of joint time-frequency representations. Actually this method encompasses two approaches, one based on operator correspondences and one based on weighting kernels. The literature has emphasized the kernel method due to its ease of analysis; however, its simplicity comes at a price. In this paper, we use a simple example to demonstrate that the kernel method cannot generate all possible bilinear joint distributions. Our results suggest that the relationship between the operator method and the kernel method merits closer scrutiny.
Date Published: 1996-02-01

This item appears in the following Collection(s)

  • ECE Publications [1043 items]
    Publications by Rice University Electrical and Computer Engineering faculty and graduate students
  • DSP Publications [508 items]
    Publications by Rice Faculty and graduate students in digital signal processing.